How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Psychotherapist
Category: Mental Health
Satisfied Customers: 5220
Experience:  Dr. Mark is a PhD in psychology in private practice
Type Your Mental Health Question Here...
Dr. Mark is online now
A new question is answered every 9 seconds

I have a 14 year old son that rages every other day. He was

Resolved Question:

I have a 14 year old son that rages every other day. He was diagnosed with transitional depression & anxiety. He was on lexapro for two weeks. It didn't seem to do much & his raging got worse. He is now on Abilify (2mg) and Lamotrigine (25mg). He has been on them for two weeks. He is very tired and spacey! He can't focus and he's super agitated. His eyes are bloodshot and absent. I feel he is not on the right meds. He doesn't like the way they make him feel. He says he isn't capable of feeling happy and is very grumpy!
Does this seem right?
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr. Mark replied 4 years ago.

Hi! You know, to give you the best answer, I think I should ask you a few questions first that will help define the problem and the situation.

It seems the ER doc moved away from ADHD to Bipolar Disorder. In general, a good thought. The dosages are starting dosages, not high at all. The key here is to have a psychiatrist monitoring the meds. The drowsiness should subside within a week but a psychiatrist should be involved here.

I need to be thorough, so let's make sure there are no developmental issues and attachment issues:

Was he adopted? I'm asking to know if we need to explore attachment disorders.

Now for developmental disorders:

Has he been evaluated as being higher than average intelligence?

Does he make friends easy now and in the past? Did he always play in age appropriate ways and does he have good social skills?

Does he tend to obsess on activities he likes and have a hard time stopping when it's time to do something different?

Does he have repetitive motions and movements? Does he also have certain habits he does over and over?

Does he make facial expressions when talking, when he's unhappy or angry?

Does he have a hard time relating to other people's feelings?

Any extra information that will help, feel free to share.

Dr. Mark

Customer: replied 4 years ago.
He was very social, made friends very easy. He makes faces when he's pissed. He almost never smiles or laughs any more. He just took the Minnisota personality test and it came back in the 80% in depression & anxiety. 43% in mania. He seems to react in the fight or flight mode... He was close to his Grandma that passed away last April. He started High school this year & had his first break up with a girl friend. He stopped doing his school work. His older brother has ADD so they gave him the Cooper test and said he also had it....? The stimulant made him crazy!
Customer: replied 4 years ago.
He was not adopted, smart but nothing out of the ordinary. He doesn't obsess over anything. He sleeps great. He gets up and loves school but not the work. He says he can't focus on these meds.
Expert:  Dr. Mark replied 4 years ago.

Thank you for the replies to the questions and the added information. It helps a lot. I believe I can now be of help with this issue.

All right, you clearly don't think he has developmental problems like Asperger Syndrome. No attachment disorders. Good. We're back to the mood disorder.

I am more in agreement with the ER doc. But it's easier to be now that the stimulant hyped him up. That's the thing about ADD: stimulants would normally hop up a person. But a sign of ADD is when stimulants calm them down. So his going wild is an indication (not authoritative, but an indication) that ADHD may not be the working diagnosis here.

BD is a good attempt. With teens there is so little certainty with any diagnosis: teens who are doing well are changing so fast and their personalities and moods are so different all the time, tests are tough to use as certain measures. So we go by the extremes of behavior. And BD sounds possible here. That he's grumpy is okay, because he's not raging. That's a good sign. You want to monitor the meds for another week at least and make sure you're dispensing them and he's not cheeking them (keeping them in his cheek and spitting them out later). Keep him with you for a few minutes, drinking water and talking with you.

The next step is to get to a psychiatrist for a thorough evaluation for BD. That should include interviews with him and you and gaging mood charts and other things. So ask his doctor for a referral to a psychiatrist who is recognized as being experienced and great with teens with mood disorders.

It sounds like he's still functioning in school enough that we're not going to be discussing residential facilities. That's good. He can't focus for now. He needs to be told this is temporary. That's what the psychiatrist is going to be needed for: to adjust the medications and fine tune which ones he should be on and the dosages. But the main thing is that the raging has stopped.

You should ask the psychiatrist also for a referral to a psychologist who he/she thinks is great with teens. Your son needs someone who can help him begin to get to some mood management skills and to better ways of dealing with emotions.

Okay, I wish you the very best!

Please remember to click the green accept button because: even though you have made a deposit, I do not get paid for my time unless you press ACCEPT. You are not charged anything more than the deposit you already made by pressing ACCEPT. Feel free to continue the discussion even after pressing ACCEPT as my goal is to get you the best answer possible. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "for Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX

Dr. Mark and other Mental Health Specialists are ready to help you

Related Mental Health Questions